Tennessee, 2003

Damaging Winds in Tennessee, August 22, 2003

August 22, 2003 · NWS OHX · 27 events in 18 counties and zones

27 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$358,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 22, 12:10 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 22, 12:10 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT FRI AUG 22 2003

SURFACE BOUNDARY CONTINUES TO SLIP SOUTHWARD AND AT MID-AFTERNOON
STRETCHED ACROSS SOUTHERN INDIANA/ILLINOIS. NORTH WIND AND LOWER
DEWPOINTS WERE FOLLOWING THE PASSAGE OF THE FRONT. VERY LITTLE IN
THE WAY OF SHOWERS/TSTMS PRECEDING THE FRONT THIS AFTERNOON. SOME
CAPPING MAY BE TAKING PLACE AS SUBSIDENCE IS QUITE STRONG ALONG
WITH WARM 700 MB TEMPS.

AVN/NGM AGREE IN BRINGING BOUNDARY THROUGH WHILE ETA STALLS IT
ACROSS THE MID STATE ON SATURDAY. WARM UPPER LEVEL ANTICYCLONE
SPRAWLED ACROSS THE US CENTERED IN CENTRAL PLAINS TODAY. UPPER
RIDGE BUILDS EASTWARD OVER THE WEEKEND. THIS WILL KEEP TEMPS QUITE
WARM.

WILL GO WITH A 30 POP ACROSS THE BOARD FOR TONIGHT AS BOUNDARY GETS
CLOSER. WILL KEEP A 20 GOING OVER THE NORTH ON SATURDAY WITH A 30 POP
OVER THE SOUTH. WILL KEEP SUNDAY DRY FOR NOW BUT CANT RULE OUT
ISOLATED CONVECTION

PRELIMINARY NUMBERS:
NASHVILLE  72 90 67 92 69  321
CROSSVILLE 68 86 63 88 64  321

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 22, 4:00 PM CST, 2 hours 7 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
A PREFRONTAL SURFACE TROUGH WAS DEVELOPING IN CENTRAL KENTUCKY THIS
AFTERNOON...ASSOCIATED WITH A FLARE UP OF THUNDERSTORMS. IN MIDDLE
TENNESSEE...THERE IS PLENTY OF HEAT AND MOISTURE AVAILABLE FOR STORM
DEVELOPMENT THIS EVENING...AS THE SYSTEM MOVES SOUTH. THUS ISOLATED
TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE...
ALONG AND NORTH OF A LINE FROM SOUTH METRO NASHVILLE INTO THE CENTRAL
CUMBERLAND PLATEAU. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...AND ISOLATED STORMS COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT WILL ENTER MIDDLE TENNESSEE SATURDAY MORNING AND
MOVE SLOWLY SOUTHWARD. BY SUNDAY MORNING THE FRONT WILL BE LOCATED
SOUTH OF THE REGION. THERE IS A SMALL CHANCE OF LOCALLY SEVERE
THUNDERSTORMS...POSSIBLY PRODUCING DAMAGING WIND AND HAIL.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE THIS
EVENING.

04

The radar

The Nashville radar (KOHX), 125 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Overton

When
August 22, 6:07 PM CST
Where
Overton County, Hanging Limb
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -85.167

Sheriff's office reported trees were down on Highway 164.

Thunderstorm Wind, Cumberland

When
August 22, 6:14 PM CST
Where
Cumberland County, Grassy Cove
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.833, -84.933

Spotter reported tree limbs down on State Highway 68 near Grassy Cove or 9 miles southeast of Crossville.

Thunderstorm Wind, Sumner

When
August 22, 6:15 PM CST to 6:30 PM CST
Where
Sumner County, Gallatin
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.400, -86.450

Spotter reported numerous trees and power lines were blown down from Gallatin to Portland. Trees were down at intersection of Dubbins and Water Street.

Thunderstorm Wind, Jackson

When
August 22, 6:21 PM CST to 6:30 PM CST
Where
Jackson County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -85.650

911 Center reported numerous trees were blown down countywide.

Thunderstorm Wind, Sumner

When
August 22, 6:26 PM CST
Where
Sumner County, Graball
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.483, -86.433

Spotter reported trees were blown down.

Thunderstorm Wind, Sumner

When
August 22, 6:30 PM CST
Where
Sumner County, Hendersonville
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.283, -86.617

Spotter measured a 65 mph wind gust.

Thunderstorm Wind, Putnam

When
August 22, 6:45 PM CST
Where
Putnam County, 8 mi W of Baxter
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.150, -85.783

Sheriff's office reported a tree was down on U.S. Highway 70 near the Smith County line.

Thunderstorm Wind, Davidson

When
August 22, 6:50 PM CST
Where
Davidson County, 5 mi ESE of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.100, -86.750

Spotter estimated wind gusts to be 60 mph.

Thunderstorm Wind, Wilson

When
August 22, 6:50 PM CST
Where
Wilson County, 5 mi NE of Mt Juliet
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.250, -86.450

Spotter reported a large tree was blown down at intersection of U.S. Highway 70 and State Highway 109.

Thunderstorm Wind, Davidson

When
August 22, 6:50 PM CST
Where
Davidson County, 7 mi SE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.067, -86.750

NWS employee reported an interstate road sign was twisted near Percy Priest Dam.

Thunderstorm Wind, Davidson

When
August 22, 6:50 PM CST
Where
Davidson County, 6 mi SE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.067, -86.750

Spotter reported a tree was blown down on a house.

Thunderstorm Wind, Dekalb

When
August 22, 6:50 PM CST
Where
Dekalb County, Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.083, -86.033

News article stated that large trees and power lines were blown down near Alexandria. Road crews had to remove limbs and clear roadways from Alexnadria to Cookeville Hwy.

Thunderstorm Wind, Davidson

When
August 22, 7:00 PM CST to 7:05 PM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.833

Davidson County OEM reported 78 downed trees, 146 downed power lines and 35,000 people with out power in the Nashville Metro area.

Thunderstorm Wind, Cannon

When
August 22, 7:00 PM CST to 7:15 PM CST
Where
Cannon County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -86.033

Sheriff's office reported trees down around Woodbury, Highways 145, 146, and 53. The roof from an old Texaco Station blew off in Woodbury and damaged several vehicles on the West Main Street car lot of Jennings Motors.

Thunderstorm Wind, Rutherford

When
August 22, 7:04 PM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.850, -86.417

Murfreesboro airport measured a 58 mph wind gust.

Thunderstorm Wind, Rutherford

When
August 22, 7:05 PM CST to 7:20 PM CST
Where
Rutherford County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -86.417

Sheriff's office reported numerous trees were blown down around the county.

Thunderstorm Wind, Rutherford

When
August 22, 7:08 PM CST
Where
Rutherford County, Lascassas
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -86.317

Sheriff's office reported a tree was blown down.

Thunderstorm Wind, Rutherford

When
August 22, 7:22 PM CST
Where
Rutherford County, 6 mi S of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.767, -86.417

Sheriff's office reported a tree down on County Farm Rd.

Thunderstorm Wind, Warren

When
August 22, 7:28 PM CST
Where
Warren County, North Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -85.783

911 Center reported trees were down across the northern part of the county.

Thunderstorm Wind, Bedford

When
August 22, 7:30 PM CST to 7:45 PM CST
Where
Bedford County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -86.450

Sheriff's office reported trees down countywide.

Thunderstorm Wind, Warren

When
August 22, 7:45 PM CST
Where
Warren County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -85.783

911 Center reported trees were down.

Thunderstorm Wind, Marshall

When
August 22, 7:45 PM CST to 7:50 PM CST
Where
Marshall County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -86.767

Sheriff's office reported scattered trees were down around the county.

Thunderstorm Wind, Coffee

When
August 22, 7:52 PM CST
Where
Coffee County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -86.067

911 Center reported trees were down countywide.

Thunderstorm Wind, Lincoln

When
August 22, 8:15 PM CST to 9:00 PM CST
Where
Lincoln County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -86.550

911 Center reported several trees were blown down around the county.

Thunderstorm Wind, Benton

When
August 22, 8:20 PM CST to 8:40 PM CST
Where
Benton County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -88.067

Sheriff's office reported trees were down countywide starting in the north around 0820 CST and then in the south by 0840 CST. A tree fell on a house at Eva. One of the hardest hit areas was on McCauley's Bluff Road in the Mt. Moriah Community from downed trees on driveways and roadways.

Thunderstorm Wind, Giles

When
August 22, 8:38 PM CST
Where
Giles County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -87.017

911 Center reported trees were down around the county.

Thunderstorm Wind, Humphreys

When
August 22, 9:05 PM CST
Where
Humphreys County, New Johnsonville
Measured
60 kt (69 mph) estimated gust
Property damage
$348,000
Reported by
TRAINED SPOTTER
Coordinates
36.017, -87.967

Spotter reported a wall on a building collapsed. EMA Storm Damage Assessment report stated there was damage to roofs, gutters and siding to homes in New Johnsonville to about 55 homes. A few trees fell on homes. Cars and carports were damaged from the strong thunderstorm winds. Numerous roads were closed, and there were downed trees and power lines throughout northwest Humphreys County. Damage assessment was placed at $347,600.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332768, 5332689, 5332688, 5332766, 5332687, 5332686, 5332769, 5332682, 5332683, 5332779, 5332780, 5332857, 5332685, 5332772, 5332684, 5332692, 5332691, 5332690, 5332770, 5332771, 5332767, 5332773, 5332774, 5332776, 5332778, 5332775, 5332777.